Dr. Nagler's Tinnitus Corner
Latest Topics
 
 
 


Reply
  Author   Comment  
lawless313

Member
Registered:
Posts: 3
 #1 
Dr. Nagler,

About a month ago, I had a headache that I assumed came from a slight hangover. However, as the day went on, the headache started getting really bad, so much to the point where I couldn't stand it anymore. It felt like my brain was being squeezed. For a normal headache, I would generally take one Aleve. That day, I took two. The headache cleared up in no time, but I started hearing a slight metallic echo in my left ear. For the first couple of days, I blew it off. However, when it didn't subside, I went to see an ENT who gave me a hearing test and told me I had lost some hearing in my left ear. She thought the headache I had was a sign of a viral sinus infection and put me on prednisone to see if things improved. We also scheduled an MRI. 2 weeks later, the prednisone didn't change anything and the MRI didn't show anything of concern. She examined my ear again and said it looked perfect. Her only thoughts at that point were to put me back on steroids and also start me on an antibiotic since she said there was a possibility of a bacterial sinus infection in my inner ear that she couldn't see. I asked if my condition could be some kind of Eustachian tube dysfunction since my ear felt like it wouldn't open all the way open and she said that my hearing test didn't show any problems with the Eustachian tube. I could pop my ears, but it felt like something I had to continuously do with my left ear...like there was always a built up pressure inside. Also, when I hold my phone up to my left ear, people sound distorted...almost robotic.

The antibiotic she prescribed me to take was azithromycin. A quick look at the side effects showed me that hearing loss was a possible side effect and the last thing I wanted to do was make matters worse. Feels like I only have one good ear let and I don't want to risk further complications due to a medication that I might not even need. I called and asked if there was a non-ototoxic antibiotic that she could prescribe and she called back with a prescription for amoxil. However, looking it up, I found that amoxil was short for amoxicillin and, as a child, I had an allergy to V-Cillin, which may mean I'm allergic to penicillin based medications.

So, all that is to say, I'd like to know if a) there's a particular non-ototoxic antibiotic that you would recommend, and b) if you have any ideas as to what my issue may be. Thanks for any help you can give.


Danny
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #2 
Hi Danny ... and welcome to my tinnitus Q & A board.

It's times like these that I wish I was smarter or clairvoyant or maybe both.

You have two very reasonable questions.

The first involves distorted hearing and a metallic echo. And that stuff lives in the realm of an otologist working in concert with an audiologist. Unfortunately I am neither. I mean, I think I know a fair bit about tinnitus - but distorted hearing and echoes are clearly above my pay grade. Very sorry, but I'd rather plead ignorance than mislead you with bad information.

The second question involves the choice of an antibiotic, but I'm not exactly sure what your ENT is trying to treat. In fact, I'm not exactly sure that even she's exactly sure what she's trying to treat. My suggestion would be to contact her, tell her you cannot take amoxicillin because you have a penicillin allergy, and ask her if there is an antibiotic she could recommend for your condition besides azithromycin.

Wish I could be more help.

Dr. Stephen Nagler
Atlanta Tinnitus Consultants, LLC

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
lawless313

Member
Registered:
Posts: 3
 #3 
Dr. Nagler,

Thank you so much for your reply. I guess I should've mentioned that I also have a constant humming in my left ear as well that the ENT called tinnitus. That's what led me to your site to begin with. I just figured all three things were connected somehow.

At any rate, just in suggesting that this issue is more for an Otologist to treat is of great help. Up until you mentioned it, I didn't know what an Otologist was. I thought my only recourse was through my ENT who, as you rightly pointed out, doesn't seem to know what she is treating. I'm a month into this and you're the first person to suggest that my problem is better handled by an otologist working with an audiologist. I'll be making an appointment ASAP.

Thanks for the advice on the antibiotics also. It's supposed to be in case I have an inner ear infection that can't be seen. I had already called to tell them that they needed to change it and they went with Cephalexin instead. Do you know if that medication is known to cause auditory damage? Again, thanks for the honest response. It's much appreciated and will hopefully put me on the path I need to be on. Thanks again,

Danny
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #4 
Cephalexin is fine.

All the best -

stephen nagler

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
lawless313

Member
Registered:
Posts: 3
 #5 
Dr. Nagler,

I hate to bother you again, but I got the medication wrong. Turns out the medication that they actually called in was bactrim. Is that medication fine?

Danny
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #6 
Quote:
I hate to bother you again, but I got the medication wrong. Turns out the medication that they actually called in was bactrim. Is that medication fine?

Yes, Danny. Bactrim should be fine.

If you like, take a look at Drugs To Avoid for my philosophy regarding this challenging issue.

Here's to quieter days ahead for all.

stephen nagler

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Harry

Member
Registered:
Posts: 4
 #7 
Dr Mahler do you know if Rhinocort nasal allergy spray CEFDINIR 300 mg and methylprednisolone 4 mg are ototoxic and cause hearing lloss /deafness I will prescribe these by a urgent care doctor he told me my ears look fine but he still gave me the stuff and he checked my Nick's field thought my Nick and thought maybe I still wasn't over the staff infection I had like three weeks ago so give me the stuff can you tell me to stuff is safe to take I'm so scared to take anything you read all about the Ototoxic medicines I don't want to be deaf please helpif I could afford you I'll be down there tomorrow to your office but unfortunately I know I can't please help me thank you sir
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #8 
Quote:
Originally Posted by Harry
Dr Mahler do you know if Rhinocort nasal allergy spray CEFDINIR 300 mg and methylprednisolone 4 mg are ototoxic and cause hearing lloss /deafness I will prescribe these by a urgent care doctor he told me my ears look fine but he still gave me the stuff and he checked my Nick's field thought my Nick and thought maybe I still wasn't over the staff infection I had like three weeks ago so give me the stuff can you tell me to stuff is safe to take I'm so scared to take anything you read all about the Ototoxic medicines I don't want to be deaf please helpif I could afford you I'll be down there tomorrow to your office but unfortunately I know I can't please help me thank you sir

Harry, please see my response in your "Ototoxic meds" thread. None of the drugs you mention above will make you deaf.

Stephen M. Nagler, M.D.
Atlanta Tinnitus Consultants, LLC

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.